Alert archive / Minnesota / Gale Warnings in 2018

Gale Warning 8, NWS Duluth, MN

October 9, 2018

NWS Duluth, MN issued this gale warning at Oct 9, 2018, 4:05 AM CDT. It took effect at Oct 9, 2018, 3:44 PM CDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 4:05 AM CDT (09:05 UTC)
In effect from
Oct 9, 2018, 3:44 PM CDT
Expired
Oct 10, 2018, 9:52 PM CDT
In force
30 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Oct 9, 12:19 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 9, 12:19 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
1219 AM CDT Tue Oct 9 2018

.UPDATE...
Issued at 1214 AM CDT Tue Oct 9 2018

Update for new 06Z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM CDT Mon Oct 8 2018

A fairly simple set up with an upper level trough to our west and
high pressure to the east. This will advect plenty of moisture
into the region as the low level flow taps into the Gulf of Mexico
moisture pool. Most of the showers today are a result of large
scale isentropic lift as the rich flow moves northward over a
relatively cool air mass giving light rain showers.

Precipitation efficiency begins to climb Tuesday afternoon as a
low pressure system develops on the lee side of that upper level
trough and begins to deepen as it moves northward. This will bring
even juicier air into the region (PW's near 1.5") in earnest by
Tuesday afternoon. Issued a flood watch highlighting the potential
for a prolonged period of moderate to heavy rainfall with
Wisconsin being in the cross hairs yet again. Given the broad area
of upslope ascent, pinning down the specific areas that will be
most affected by the rainfall is too premature. If the system
drifts more to the northwest, the flood watch may need to be
expanded north and west. Included the north shore of Lake Superior
for a few reasons: 1) the granite is not very conducive to
absorbing heavy rainfall 2) the terrain is much steeper leading to
rapid runoff and 3) with leaf peeping in full swing a lot more
people will be vulnerable to flooding conditions. One good thing
is that most instability remains far to our south, so convective
enhancement may be limited to just WI and weak at best.

As the low approaches, northeast winds begin to pick up along
Lake Superior and should approach gales by Tuesday evening.
Lakeshore flooding is also a possibility as the winds begin to
increase with high lake levels (see the long term discussion for
more on this).

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Oct 8 2018

There are rain and lakeshore flooding concerns early in the
period. Please read on for details.

Moderate to heavy rain will continue lifting through the
Northland from Tuesday through Tuesday night and Wednesday when a
strong area of low pressure lifts through the Upper Midwest into
the Lake Superior region. The rain will mostly be stratiform, with
only a low chance of thunder in the far southeast forecast area.
Nonetheless, widespread total rainfall of 2 to 3.5 inches, with
the heaviest amounts in northwest Wisconsin, could lead to
flooding. Areas of concern for flooding will be low-lying roads,
streams and rivers, and culverts that could get plugged up by
leaves and tree debris.

The other concern for Tuesday night and Wednesday is the threat
of big waves that could damage the western Lake Superior
shoreline, especially near the Twin Ports, Ashland, and Two
Harbors. We were already expecting strong northeast winds over the
Lake during this time, with likely gale-force wind gusts, but the
latest models are suggesting much stronger winds. The regional
Canadian and NAM12 are indicating strong mixing with the potential
of easily tapping into 40 to 50 knots wind flow aloft. The GFS is
not too far behind. If these scenarios were to pan out, then
there is the potential for storm-force wind gusts of 50 knots and
the potential for damage along the Lake Superior shoreline.
Increased the winds and gusts, but may need to do so more if the
models continue to indicate the potential for 50 knots. It is
worth putting the most recent storms that caused damage to the
shoreline into comparison. There was the storm before Halloween
2017, and in another in April 2017. Both storms had very strong
northeast winds over 50 knots with near- record water levels on
Lake Superior. If you do not recall, waves hit the bottom of the
Duluth Lift Bridge during those storms and did major damage to the
Duluth Lakewalk. Highway 2 was flooded with debris in Ashland.
Not yet confident this storm will be as strong as those storms,
but it might be. The lake water level is only a little less than
it was last fall and winter. A Lakeshore Flood Watch has been
issued for much of western Lake Superior for potentially damaging
waves.

There will be lingering rain, as well as snow, Wednesday night
and early Thursday in the wake of the passing low pressure when
cooler air moves into the Northland. Expect cold and breezy to
gusty northwest winds during this time. Areas of north-central MN
could see up to a few inches of snow Wednesday night

Friday might be a dry and somewhat sunny day when high pressure
moves through the region. A passing Canadian Clipper could bring
showers and snow showers early in the weekend. Early next week
looks cool and dry with breezy north winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM CDT Tue Oct 9 2018

Widespread IFR CIGS with MVFR VSBYS are expected through the
forecast. CIGS may briefly improve to low end MVFR. Areas of light
rain and BR are also anticipated through the forecast. Look for
gusty surface winds to affect the terminals late in the afternoon
through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  43  39  43 /  90  90 100  90
INL  38  43  34  37 /  90  80  90  90
BRD  41  44  38  42 /  90  90 100  80
HYR  45  48  43  50 /  90  90 100  80
ASX  44  46  43  48 /  90  90 100  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through late Wednesday night for WIZ001>004-006>009.

     Lakeshore Flood Watch from this evening through Wednesday
     afternoon for WIZ001>003.

MN...Flood Watch through late Wednesday night for MNZ020-021-037-038.

     Lakeshore Flood Watch from this evening through Wednesday
     afternoon for MNZ020-037.

LS...Gale Watch from this evening through Wednesday evening for
     LSZ121-140>148.

     Small Craft Advisory until 7 PM CDT this evening for LSZ121-
     140>148.

&&

UPDATE...Huyck
SHORT TERM...Wolfe
LONG TERM...Grochocinski
AVIATION...GSF
Hazardous weather outlook, Oct 8, 3:30 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
330 PM CDT Mon Oct 8 2018

MNZ010>012-018-019-025-026-033>036-092030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Up to a few inches of wet snow is possible across north-central
Minnesota Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated tonight or Tuesday.

LSZ121-140>148-092030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northeast winds over western Lake Superior and resulting
waves will continue to cause hazardous conditions for small craft
near the shores of western Lake Superior through tonight. A Small
Craft Advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northeast winds over western Lake Superior and resulting
waves should continue to cause hazardous conditions for small
craft through Tuesday. The winds will become even stronger Tuesday
night into Wednesday morning with at least gale force winds, but
potentially storm-force wind gusts to 50 knots or higher. A Gale
Watch is in effect. Hazardous conditions for small craft could
linger into Thursday.

MNZ020-021-037-038-WIZ001>004-006>009-092030-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
330 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very strong northeast winds, potentially gusting to storm-force
around 50 knots, will develop over western Lake Superior Tuesday
night and Wednesday morning. Lakeshore flooding is possible along
the shores of western Lake Superior because of the winds and large
waves in combination with an already high lake water level. Areas
at risk include the shores of Duluth and Superior, the harbor in
Two Harbors, and areas of Ashland near the shore. This wind storm
could do significant damage to the shoreline. A Lakeshore Flood
Watch has been issued for Tuesday night through Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed Tuesday and Wednesday. Reports of
rainfall and flooding from spotters and the public are requested.

Wolfe/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:50 AM CDTWind AdvisoryDLHCarlton, Lake, Saint Louis36 hr
Oct 9, 3:16 PM CDTLakeshore Flood WarningDLHCarlton, Lake, Saint Louis30 hr
Oct 9, 3:36 PM CDTWinter Weather AdvisoryDLHItasca, Koochiching, Saint Louis39 hr

Nearby

Gale Warnings in Minnesota, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.